South Dakota, 2023Damaging Winds in South Dakota, June 24, 2023
June 24, 2023 · NWS FSD · 10 events in 5 counties and zones
Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 9:55 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 23, 9:55 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1055 PM CDT Fri Jun 23 2023
.SHORT TERM...(This Evening through Saturday)
Issued at 251 PM CDT Fri Jun 23 2023
KEY MESSAGES
1) Thunderstorm chances increase further overnight. A few storms may
be severe, mainly west of I-29, with damaging winds the primary
threat.
2) Shower and occasional thunderstorm chances linger into the
weekend but the better severe weather threat begins to move east.
3) Cooler temperatures this weekend begin to rebound some early next
week with returning rain chances by the middle of the week.
Afternoon/Evening: In the near term, earlier convection along the
850:700 mb front produced an outflow driving further activity east
currently into the I-29 corridor. Current radar shows the parent
outflow gaining pretty good distance out ahead of the convection
itself which may help to limit its eastward extent.
Overnight: Pronounced vort lobe ejects out of the Rockies this
evening and should spark robust thunderstorm development across
western NE/SD. As this activity moves east into central and eastern
SD, we may see the activity focus into a couple of different areas.
The first area (and probably that with the highest concern for
strong to severe) may be near and south of a Chamberlain to
Beresford line as previously mentioned storms to our west dive down
the instability gradient and along the nose of the LLJ. A second area
will peel northeastward with the main mid level wave across northern
SD into ND. In between, a more narrow line of storms may exist.
In terms of severe weather, the primary area of concern will likely
end up along and especially south of I-90 in the form of damaging
wind as initial deep layer shear values may allow for balance of the
resultant cold pool before becoming too dominant later into the
night. Given thermodynamic profiles and DCAPE values, a couple wind
gusts up to 75 mph seem plausible, mainly near/west of the James
River, thru the MO River Valley. Given the expected linear storm
mode by the time activity arrives into our coverage area, hail is a
secondary concern but could be up to 1.5 inch in diameter if a more
discrete storm develops.
At this time, storm progression is expected to be enough to limit
any widespread flash flooding threat. With this said, warm cloud
depths in excess of 10 kft and sufficiently high progged 1000-500 mb
RH values, wouldn't rule out a more isolated flash flood threat
which is covered by a Slight from WPC for excessive rainfall. Local
PMM from the HREF does show isolated pockets of 2-4 inches of rain
which should be able to be handled as long as it doesn't reside over
a more urban area or one that has seen more recent heavier rainfall.
.LONG TERM...(Saturday Night through Friday)
Issued at 251 PM CDT Fri Jun 23 2023
Saturday: Remaining daybreak hour showers and thunderstorms will
move east of the coverage area by mid morning and likely leave a
fairly worked over atmosphere in their wake. By midday, additional
showers and thunderstorms may begin to form under the mid level wave
overhead. The surface boundary itself should be across our far
eastern counties by the afternoon hours which would be where any
better severe weather threat would be anticipated. Suspect this will
end up just to the east of our coverage area. That's not so say a
more isolated marginal hail threat couldn't develop under the post-
frontal activity. Highs on Saturday will end up cooler than recent
days with mid 70s to mid 80s toward the Hwy 20 corridor.
Sunday: Closed mid/upper low spins over WI for Sunday with close
enough proximity to allow for scattered showers mainly near and east
of I-29. Breezy to gusty northwesterly winds within a tightened SPG
will usher in highs mainly in the 70s to near 80.
Monday and Tuesday: Upper ridge rebuilds for early next week and
should spell mostly quiet conditions. Temperatures will rebound a
bit back into the 80s.
Wednesday and Thursday: With the top of the ridge sitting overhead,
a pattern conducive for ridge riding waves may allow for occasional
convection chances, the first of which may arrive Tuesday night.
With unknowns regarding this convection and any residual debris it
leaves behind, forecast details beyond the early week period are
more murky.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1047 PM CDT Fri Jun 23 2023
VFR conditions deteriorate as multiple areas of convection move
through tonight, with additional shower and storm chances
Saturday afternoon/evening. The first area is moving north from
northeastern NE, with another area across western SD/NE which will
be moving to the east/northeast through the night. MVFR and lower
conditions are expected with storms, which could produce locally
heavy rainfall. Some storms overnight, especially west of I-29,
could become severe. The main threat would be strong winds to 65
knots, and secondary threat of large hail.
Could see some periodic VFR conditions in breaks in convection
Saturday, but confidence is low. Winds switch from south/southeast
early in the period to west/northwest late Saturday night behind a
front.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...SG
Hazardous weather outlook, Jun 23, 2:56 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CDT Fri Jun 23 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-242100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 PM CDT Fri Jun 23 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms increase in coverage tonight. Severe
weather is possible west of Interstate 29, with wind gusts to 75 mph
as the main threat. Hail to ping pong ball sized is the secondary
threat. Storms should diminish in coverage and severity toward
daybreak Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are possible Saturday. A few storms could
become strong to severe east of Interstate 29 in the afternoon, with
large hail and damaging winds being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Brule
- When
- June 24, 12:27 AM CST to 12:28 AM CST
- Where
- Brule County, (9v9)chamberlain Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.770, -99.320
Thunderstorm wind gusts up to 58 mph were measured at Automated Weather Observing System site K9V9 near Chamberlain.
Thunderstorm Wind, Bon Homme
- When
- June 24, 2:24 AM CST to 2:26 AM CST
- Where
- Bon Homme County, 0.86 mi NW of Springfield
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.860, -97.890
Thunderstorm wind gusts up to 64 mph were measured at a personal weather station in Springfield.
Thunderstorm Wind, Bon Homme
- When
- June 24, 2:34 AM CST to 2:36 AM CST
- Where
- Bon Homme County, 0.51 mi W of Tabor
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.950, -97.660
Thunderstorm wind gusts up to 61 mph were measured at a personal weather station in Tabor.
Thunderstorm Wind, Yankton
- When
- June 24, 2:43 AM CST to 2:45 AM CST
- Where
- Yankton County, 5.77 mi WSW of Napa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.880, -97.520
Thunderstorm wind gusts downed several large tree limbs at Lewis and Clark Campground.
Thunderstorm Wind, Yankton
- When
- June 24, 2:45 AM CST to 2:47 AM CST
- Where
- Yankton County, 1.47 mi SSW of (Ykn)chan Gurney Arp
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.900, -97.390
Thunderstorm wind gusts removed a roof from a building on the north side of Yankton.
Thunderstorm Wind, Yankton
- When
- June 24, 2:58 AM CST to 3:00 AM CST
- Where
- Yankton County, 0.51 mi W of Mission Hill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 42.920, -97.280
Thunderstorm wind gusts downed a large tree limb.
Thunderstorm Wind, Union
- When
- June 24, 3:26 AM CST to 3:28 AM CST
- Where
- Union County, 4.94 mi NNW of Alsen
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.040, -96.800
Thunderstorm wind gusts up to 65 mph were measured by South Dakota Road Weather Information System site SD508 3 miles south-southwest of Beresford.
Thunderstorm Wind, Minnehaha
- When
- June 24, 3:35 AM CST to 3:37 AM CST
- Where
- Minnehaha County, 3.45 mi S of Ellis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.520, -96.830
Up to three inch diameter branches were broken by thunderstorm wind gusts.
Thunderstorm Wind, Minnehaha
- When
- June 24, 3:41 AM CST to 3:42 AM CST
- Where
- Minnehaha County, 0.69 mi N of West Sioux Falls
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.580, -96.750
Thunderstorm wind gusts up to 58 mph were measured by the Automated Surface Observing System site KFSD 3 miles north of Sioux Falls.
Thunderstorm Wind, Minnehaha
- When
- June 24, 3:44 AM CST to 3:45 AM CST
- Where
- Minnehaha County, 1.38 mi S of Crooks
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.650, -96.820
Thunderstorm wind gust to 59 mph was measured by a personal weather station 1 mile southwest of Crooks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 24 to 30, 20237 deaths · 12 events
- Excessive Heat in Texas, June 24 to 27, 20232 deaths · 22 events
- High Surf in Minnesota, June 24 to 25, 20232 deaths · 1 event
- Excessive Heat in Louisiana, June 24 to 30, 20231 death · 17 events
- Tornadoes and Flash Flooding in Minnesota, June 24, 2023$58,000 · EF2 · 16 events
- Wildfire in Colorado, June 24 to 30, 2023$4.0 million · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2023$498,000 · 1.5 in hail · 14 events
- Wildfire in Washington, June 24 to 25, 2023$400,000 · 1 event
- Hail and Damaging Winds in Iowa, June 24, 2023$328,000 · 1.25 in hail · 5 events
- Heat in Oklahoma, June 24 to 29, 202373 events
- Excessive Heat in Oklahoma, June 24 to 29, 202360 events
- Tornado and Hail in Iowa, June 24 to 25, 2023$28,000 · EF0 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1111531, 1111533, 1111534, 1111586, 1111575, 1111588, 1111546, 1111585, 1111549, 1111574.